MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; REDUCER

INTUITIVE SURGICAL, INC ENDOWRIST; REDUCER
Model Number 470381-11
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The cannulae, obturators, seals, and related accessories have applications in endoscopic surgery to establish a port of entry for intuitive surgical da vinci endowrist and single-site instruments, endoscopes, or compatible accessories.They are intended to be used only in a medical facility, by trained medical professionals, in accordance with the user manual for the da vinci system.Intuitive surgical, inc.(isi) received the reducer involved with this complaint and completed the product evaluation.Failure analysis replicated the reported issue.Visual inspection was performed and the reducer was found to be broken.The conductor was found to be dislodged.No material appeared to be missing.The reducer metal tip was measured for mating features and seemed to be dimensionally within specification.Mating keys that engage with the reducer tip seemed to be within specification, but the fit felt very loose.Per the sub-assembly pn 341529-09 drawing, the tip should withstand a 5 lbf pull force.Assembly was pull tested 5 times in house and every pull test was below the 5 lbf specification, with the average pull force being roughly 1 lbf.Test results suggested the fit between the reducer tip and cannula was loose, and that is likely why the tip detached during use.Root cause was likely manufacturing related.A site history complaint review was performed and no related complaints were found for this product.No image or video clip for the reported event was submitted for review.Based on the information provided, this complaint is considered a reportable malfunction due to the following conclusion: all fragments were retrieved during the same procedure and no additional surgical intervention was required.However, unintended fragments falling into the patient may require surgical intervention.Follow-up was attempted, but the patient information for the blank fields was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the tip of the reducer came off and fell inside the patient.The procedure was reportedly completed.Intuitive surgical, inc.(isi) followed up with the isi clinical sales rep (csr) and obtained the following additional information on 13-july-2021.It was confirmed that the fragment was retrieved from the patient.There was no patient harm and no post-op complications.The reporter was unable to confirm if there were any instrument collisions or interaction with hard surfaces.The cause of the instrument breakage was unknown.No patient demographic information was available.
 
Additional Manufacturer Narrative
This event was determined to be related to (b)(4).
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.Corrected information can be found the following field: b1, b2, and h1 b1 updated from "product problem" to "adverse event and product problem" b2 updated to "required intervention" h1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
REDUCER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12292254
Report Number2955842-2021-10907
Device Sequence Number4673122
Product Code NAY
UDI-Device Identifier10886874112585
UDI-Public(01)10886874112585(10)L10210128
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K162411
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Recall,Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470381-11
Device Catalogue Number470381
Device Lot NumberL10210128
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/13/2021
Supplement Date Received by Manufacturer12/07/2021
07/13/2021
Initial Report FDA Received Date08/08/2021
Supplement Report FDA Received Date01/05/2022
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2021-08-R
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES; DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age66 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite